Expedited Resolution of 5-Fluorouracil-Induced Erythema and Barrier Dysfunction with White Petrolatum

Main Article Content

Melody Maarouf
Bryan Kromenacker
Eric Brucks
Vivian Shi

Keywords

actinic keratosis, field treatment, 5-fluorouracil, petrolatum, epidermal barrier function, transepidermal water loss, hydration, erythema

Abstract

Actinic keratoses (AK) are precancerous lesions that develop on chronically sun-exposed skin. They frequently require prophylactic field treatment due to the risk of progression to squamous cell carcinoma. Topical treatment with 5-fluorouracil (5-FU) yields near complete AK resolution, yet leaves a patient with an exuberant erythematous treatment site, which may be embarrassing and/or uncomfortable. We report a case of a patient with diffuse facial AK who was treated with 5-FU twice daily for 2 weeks, resulting in fiery-red erythema and disrupted barrier indices. Application of pure ultra white petroleum jelly, an emollient preferred by dermatologists for post-operative wound healing, resulted in drastic decreased erythema and recovery time of post-treatment transepidermal water loss and hydration, compared to the contralateral, non-petrolatum-treated side. Additionally, petrolatum use did not disrupt the AK resolution endpoint. We suggest that petroleum jelly be used for the repair of 5-FU-induced barrier disruption and erythema to promote greater patient adherence. 

References

1. Moy RL. Clinical presentation of actinic keratoses and squamous cell carcinoma. J Am Acad Dermatol. 2000;42(1 Pt 2):8-10.

2. Gupta AK, Davey V, McPhail H. Evaluation of the effectiveness of imiquimod and 5-fluorouracil for the treatment of actinic keratosis: Critical review and meta-analysis of efficacy studies. J Cutan Med Surg. 2005;9(5):209-214.

3. Morales-Burgos A, Loosemore MP, Goldberg LH. Postoperative wound care after dermatologic procedures: a comparison of 2 commonly used petrolatum-based ointments. J Drugs Dermatol. 2013;12(2):163-164.

4. Tan J, Leoni M. Erythema of Rosacea: Validation of Patient's Self-Assessment Grading Scale. J Drugs Dermatol. 2015;14(8):841-844.